New Mexico, 2010

Hail in New Mexico, April 13, 2010

April 13, 2010 · NWS ABQ · 4 events in 2 counties and zones

An upper level trough of low pressure and surface cold front increased instability and lift across northeast New Mexico, with plenty of low level moisture available. This led to a few reports of large hail over San Miguel and Union Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough of low pressure and surface cold front increased instability and lift across northeast New Mexico, with plenty of low level moisture available. This led to a few reports of large hail over San Miguel and Union Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 13, 2:17 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 13, 2:17 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT TUE APR 13 2010

.DISCUSSION...
WINDS HAVE BEEN HOWLING...SOMEWHAT HIGHER THAN EXPECTED...ACROSS
THE FAR NE PORTION OF THE STATE...MOST NOTABLY AT KRTN AND KCAO.
EXPECT THOSE WINDS FROM MID AFTN ON TO BE SLOWLY DECREASING. WILL
KEEP WIND ADVISORY GOING AS PREVIOUS WITH THE EXPIRATION TIME OF
02Z REMAINING THE SAME. STILL RESERVE LAST MINUTE DECISION TO
UPGRADE N EDGE OF ADVISORY TO HIGH WIND WARNING IF KCAO AND KRTN
DO NOT START BEHAVING PRONTO. THE UPPER LEVEL TROUGH HELPING TO
SUPPORT THE STRONG WINDS WILL BE EXITING CO EARLY THIS EVE WHICH
WILL HELP THE WINDS SLACK OFF TONIGHT. AS ANOTHER MUCH WEAKER WAVE
ENTERS NW MEXICO BY AROUND DAYBREAK LOW LEVEL
MOISTURE...ESPECIALLY AFTER DAYBREAK...WILL SURGE TO THE W AND N.
LOW CLOUDS MAY EXPAND ALSO TO THE N AND W FOR A GOOD PART OF THE
MORNING...BUT LATE MORN TO MIDDAY MAY BEGIN TO BE BEATEN BACK BY
SOLAR INSOLATION...ESPECIALLY W AND N PORTIONS OF MOIST LAYER.
STAGE SHOULD BE SET FOR A MORE WIDESPREAD OUTBREAK OF SHOWERS AND
STORMS ACROSS MUCH OF AREA E FROM THE CENTRAL MTN CHAIN. BUT FLOW
ALOFT WILL BE MUCH WEAKER THAN TODAY WITH LITTLE SPEED SHEAR WITH
HEIGHT AND DIRECTIONAL SHEAR WITH HEIGHT SHOULD BE RATHER
MODEST...TWO FACTORS ARGUING AGAINST MUCH IN THE WAY OF SEVERE
STORMS. WHILE DO NOT RULE OUT A VERY FEW ISOLATED MOSTLY PULSE
SEVERE STORMS WED AFTN AND PERHAPS EVE DUE TO THE PRESENCE OF THE
SHORT WAVE TO THE S AND SW OF E NM...BELIEVE STORMS MAY BE MORE
RAINERS AND ON OCCASION SUB 1 INCH HAILERS PARTLY FOR
AFOREMENTIONED SHEAR CONSIDERATIONS AND THE LIKELIHOOD THAT ANY CAPE
ABOVE 1000 J PER KG WILL BE LIMITED TO A RATHER NARROW BAND NEARER
THE CENTRAL MTN CHAIN WHERE MOISTURE WILL BE LESS DEEP THAN
FARTHER TO E. GFS STILL HINTS AT SOME SORT OF A MESOSCALE CONVECTIVE
SYSTEM MOVING ACROSS SE TO E CENTRAL NM WED NIGHT INTO THU AM. NAM
MODEL NO LONGER BUYING INTO THIS. EUROPEAN MODEL SIDING WITH
GFS...BUT TO A LITTLE LESSER DEGREE.

FARTHER AHEAD THU SHOULD BE SOMEWHAT OF A DOWN DAY WITH SHORT WAVE
GETTING E OF THE STATE AND THEN FRI THROUGH SAT OR SAT NIGHT SHOWS
GENERAL AGREEMENT FOR MOISTURE BEING PULLED EVEN FARTHER TO W SUCH
THAT CENTRAL AND EVEN GOOD PORTION OF W NM MAY GET IN ON SOME
NEEDED RAINFALL. ALL THROUGH THIS PERIOD SNOW LEVELS SHOULD STAY
ABOVE 9000 OR POSSIBLY EVEN 10000 FEET AS THESE SYSTEMS ARE FAIRLY
WARM.

43

&&

.AVIATION...
STRONG SFC WINDS GUSTING TO 45KTS OR HIGHER ACROSS MUCH
OF NC/NE NM WILL GRADUALLY DIMINISH AFTER 02Z. STRONGEST GUSTS WILL
IMPACT KLVS AND AREAS NEWD TO KRTN AND KCAO. OTHERWISE...VFR CONDS
EXPECTED TO PREVAIL ALONG/WEST OF THE RIO GRANDE VALLEY DURING THE
NEXT 24 HOURS. ISOLD DIURNALLY DRIVEN -SHRA/-TSRA NEAR THE CENTRAL
MTN RANGES AFTER 19Z WED. MEANWHILE...RELATIVELY MOIST AIR MASS IN
PLACE EAST OF THE CENTRAL MOUNTAIN CHAIN WILL SUPPORT ISOLD TO WDLY
SCT SHRA/TSRA BEFORE 02Z WED AND AGAIN AFTER 19Z WED. WDSPRD MAINLY
MVFR CIGS/VSBYS IN LOW CLOUDS AND PATCHY BR WILL REDEVELOP ON THE
ERN PLAINS AFTER 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
FIRE WEATHER CONDITIONS WILL REMAIN MOST CRITICAL ALONG THE EAST
SLOPES OF THE SANGRE DE CRISTOS BELOW SIGNIFICANT SNOWPACK...
SANDIA/MANZANO MOUNTAINS...THE CENTRAL HIGH PLAINS/ESTANCIA VALLEY
EXTENDING SOUTH TOWARD GRAN QUIVIRA UNTIL EARLY EVENING. THESE
AREAS CAN EXPECT MINIMUM HUMIDITY VALUES OF 15 PERCENT OR
LESS...COUPLED WITH STRONG AND GUSTY 20 FOOT WINDS THAT WILL
PERSIST UNTIL AROUND SUNSET. ELSEWHERE...ALTHOUGH 20-FOOT WINDS
WILL BE EVEN STRONGER ACROSS THE NORTHEAST PLAINS...HUMIDITIES
THERE WILL BE ABOVE CRITICAL THRESHOLDS. WILL CONTINUE THE RED
FLAG WARNING FOR ZONE 107 UNTIL 8PM MDT AND HAVE EXPANDED IT TO
INCLUDE ZONE 103 BELOW SIGNIFICANT SNOW PACK UNTIL 8PM MDT.
FARTHER WEST...AREAS FROM TAOS TO SANTA FE AND POINTS SOUTH ALONG
THE MIDDLE AND LOWER RIO GRANDE VALLEY CAN ALSO EXPECT GUSTY WINDS
AND VERY LOW RH FOR A FEW HOURS THIS AFTERNOON BEFORE WINDS
DIMINISH BY 6PM MDT. DID NOT EXPAND THE RED FLAG WARNING FOR THESE
AREAS GIVEN THAT WINDS ARE MARGINAL AND HAVE LIKELY PEAKED...AND
WILL BEGIN TO DIMINISH NEXT FEW HOURS.

MEANWHILE...A WEAKENING FRONTAL BOUNDARY STRETCHING FROM THE
SOUTHERN SAN JUAN MOUNTAINS NEAR CHAMA SOUTHWESTWARD TO NEAR ZUNI
WILL BECOME INCREASINGLY DIFFUSE AND CONTINUE TO WASH OUT AS IT
SLOWLY ADVANCES EASTWARD THROUGH LATE AFTERNOON AND EARLY EVENING.
ISOLATED LIGHT SHOWERS OR VIRGA MAY DEVELOP IN THE VICINITY OF THIS
BOUNDARY...BUT THEY WILL BE SHORT-LIVED AND HAVE LITTLE IMPACT ASIDE
FROM PRODUCING VERY LOCALIZED GUSTY WINDS.  FARTHER EAST...THE AIR
MASS EAST OF THE CENTRAL MOUNTAIN CHAIN WILL BECOME MARGINALLY
UNSTABLE AND MAY SUPPORT AN ISOLATED THUNDERSTORM MAINLY ACROSS THE
EASTERN MOST COUNTIES.

THE REMAINDER OF THE WEEK WILL FEATURE AN ACTIVE SPRINGTIME
PATTERN...WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS FAVORING
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY INTO
THURSDAY. IN FACT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
INCREASE IN AREAL COVERAGE AND INTENSITY WEDNESDAY AFTERNOON AND
EVENING ACROSS EASTERN NEW MEXICO.  THE EXPECTED UPTICK IN ACTIVITY
WILL BE THE RESULT OF AN UPPER LEVEL DISTURBANCE THAT WILL TRACK
FROM THE NORTHERN BAJA TO WEST TEXAS. MAINLY DRY CONDITIONS IN THE
WEST...WITH ISOLATED HIGH BASED SHOWER ACTIVITY OVER THE HIGHER
TERRAIN EAST OF THE DIVIDE. 20-FOOT WINDS WILL BE MUCH LIGHTER
AREAWIDE ON WEDNESDAY.

THURSDAY WILL BE LESS ACTIVE OVERALL AS COMPARED TO WEDNESDAY WITH
NO SIGNIFICANT WINDS IN THE FORECAST.  A SUBSTANTIAL UPSWING IN
PRECIPITATION IS THEN FORECAST FOR FRIDAY AS LOW LEVEL MOISTURE
POOLS ON THE PLAINS AND MAKES A STRONGER PUSH TOWARD THE
WEST...PERHAPS AS FAR WEST AS THE DIVIDE.  GIVEN HIGHER HUMIDITIES
AND LESS LARGE SCALE WIND SYSTEMS...THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS DURING THE WEDNESDAY TO FRIDAY PERIOD IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  28  72  39  78 /   0   0   5   0
DULCE...........................  21  68  31  71 /   0   0   5   0
CUBA............................  25  69  33  70 /   0   0   5   0
GALLUP..........................  21  70  26  73 /   0   0   5   0
EL MORRO........................  23  70  28  70 /   0   0   5   0
GRANTS..........................  25  72  31  73 /   0   0   5   0
QUEMADO.........................  23  70  28  73 /   0   0   5   0
GLENWOOD........................  35  78  39  80 /   0   0   5   0
CHAMA...........................  20  63  29  65 /   0   0   5  10
LOS ALAMOS......................  34  66  37  68 /   0   0  10  10
PECOS...........................  36  68  39  68 /   0   5  10  20
CERRO/QUESTA....................  26  67  31  67 /   0   0  20  20
RED RIVER.......................  24  56  31  53 /   0  10  30  30
ANGEL FIRE......................  25  61  33  56 /   0  10  20  30
TAOS............................  30  69  36  69 /   0   0  10  20
ESPANOLA........................  31  72  45  74 /   0   0  10  10
SANTA FE........................  36  66  39  69 /   0   5  10  10
SANTA FE AIRPORT................  39  69  44  71 /   0   5  10  10
ALBUQUERQUE FOOTHILLS...........  42  72  48  74 /   0   5  10   0
ALBUQUERQUE HEIGHTS.............  47  74  51  74 /   0   5   5   0
ALBUQUERQUE VALLEY..............  41  75  48  76 /   0   5   5   0
ALBUQUERQUE WEST MESA...........  43  75  49  75 /   0   5   5   0
LOS LUNAS.......................  37  77  47  77 /   0   5   5   0
RIO RANCHO......................  41  74  48  76 /   0   5   5   0
SOCORRO.........................  41  78  46  77 /   0   0   5   0
SANDIA PARK/CEDAR CREST.........  35  70  42  69 /   5  10  10  20
MORIARTY/ESTANCIA...............  37  70  43  73 /   5  10  10  20
CLINES CORNERS..................  36  65  42  67 /   5  20  20  30
GRAN QUIVIRA....................  40  71  42  72 /   5  10  10  20
CARRIZOZO.......................  42  73  46  74 /   0   0  10  10
RUIDOSO.........................  38  60  44  62 /  10  50  30  30
CAPULIN.........................  40  63  41  63 /  20  50  40  20
RATON...........................  36  69  41  69 /   5  40  30  20
LAS VEGAS.......................  38  62  41  64 /   5  50  20  30
CLAYTON.........................  49  67  48  67 /  30  60  50  30
ROY.............................  50  65  47  64 /  20  60  40  20
CONCHAS.........................  53  70  49  73 /  20  60  50  20
SANTA ROSA......................  53  71  49  72 /  20  60  40  20
TUCUMCARI.......................  53  70  52  72 /  30  50  60  30
CLOVIS..........................  54  67  51  69 /  30  50  60  40
PORTALES........................  54  68  52  71 /  30  50  60  40
FORT SUMNER.....................  55  71  50  74 /  30  60  50  30
ROSWELL.........................  55  72  54  74 /  30  60  40  30
PICACHO.........................  53  70  50  72 /  10  60  30  30
ELK.............................  48  67  48  67 /  10  60  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ512>516-523-527>534.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-107.

&&

43/41
Hazardous weather outlook, Apr 13, 4:17 AM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT TUE APR 13 2010

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH
WILL AFFECT THE NORTHEAST PLAINS...THE SANGRE DE CRISTO MOUNTAINS...
AND THE UPPER RIO GRANDE VALLEY THROUGH EARLY THIS EVENING. IN
ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT THE SANDIA/
MANZANO MOUNTAINS AND THE CENTRAL HIGHLANDS THIS AFTERNOON INTO EARLY
THIS EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG
THE TEXAS STATE LINE AND OVER THE FAR NORTHEAST PLAINS LATE THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
EASTERN PLAINS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN
THREAT WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR AREAS ALONG AND
EAST OF A LINE FROM CLAYTON SOUTH TO SANTA ROSA...FORT SUMNER...
AND ROSWELL DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

GUYER

In the hours before

Special weather statement, Apr 13, 4:27 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT TUE APR 13 2010

NMZ532-140000-
EASTERN SAN MIGUEL COUNTY-
527 PM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL COUNTY THROUGH
600 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF VARIADERO...OR ABOUT 25 MILES
NORTHEAST OF SANTA ROSA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...VARIADERO AND CONCHAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3567 10439 3542 10395 3521 10436 3529 10456
TIME...MOT...LOC 2327Z 216DEG 34KT 3532 10440

40
Special weather statement, Apr 13, 5:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT TUE APR 13 2010

NMZ531-532-140030-
EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-
601 PM MDT TUE APR 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
NORTHWEST HARDING COUNTIES THROUGH 630 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SOLANO...OR ABOUT 12 MILES
SOUTHWEST OF MOSQUERO...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MOSQUERO AND SOLANO.

LAT...LON 3614 10411 3591 10355 3561 10411 3571 10430
TIME...MOT...LOC 0001Z 226DEG 40KT 3574 10411

40

The radar

The Cannon AFB radar (KFDX), 108 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, San Miguel

When
April 13, 5:25 PM MST to 5:35 PM MST
Where
San Miguel County, 0.56 mi E of Bell Ranch
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.530, -104.090

Hail ranged from quarter to golf ball size and lasted from 525 pm to 535 pm MST.

Hail, Union

When
April 13, 5:48 PM MST
Where
Union County, 0.56 mi W of Pasamonte
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.300, -103.740

Hail, Union

When
April 13, 5:50 PM MST to 5:53 PM MST
Where
Union County, 0.56 mi W of Pasamonte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.300, -103.740

Quarter size hail lasted for roughly 3 minutes.

Hail, San Miguel

When
April 13, 5:50 PM MST
Where
San Miguel County, 13.57 mi NE of Bell Ranch
Measured
1.5 in hail
Reported by
Public
Coordinates
35.640, -103.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215516, 215517, 215518, 215519.